Fatigue is one of the most common problems I see in my clinics and studies. Many of those with autoimmune diseases struggle with it every day, but even people who don’t suffer from a chronic disease often complain of fatigue, relying on caffeine to get them through the afternoon. What people don’t often realize is that fatigue may be related to more than sleep deprivation. In my experience, fatigue is often a symptom of depleted and starved mitochondria, and the reason for depleted and starved mitochondria is frequently an insufficiently nutrient-dense diet, exacerbated by the nutrient-depleting effects of medication.
In other words, the medication you take, along with your dietary choices, can be what is actually keeping you exhausted.
To understand how this works, you first need to understand what mitochondria are. They are the tiny organelles in your cells that convert the sugar and fat you eat into the adenosine triphosphate or ATP that your cells use to power the chemistry of life. Mitochondria are, in essence, the engines of your cells, and by extension, the engines that power you. If your engines aren’t working efficiently or run out of fuel, your cells will run out of energy, and so will you. The end result: fatigue.
To make ATP, which is so essential for powering your cells, you require B vitamins, minerals, antioxidants, and co-enzyme Q in sufficient amounts. Without enough of any of these important fuel-generators, your mitochondria begin to malfunction, leading to cell malfunction, leading to organ malfunction. This often leads to chronic disease, and chronic fatigue may be one of the first signs that you are in danger of entering chronic disease territory. Mitochondrial strain is at the root of it.
There are several telltale signs of mitochondrial strain:
- Fatigue. If you always feel exhausted and low on energy, even when you’ve gotten enough sleep, your mitochondria may be starved for the vitamins, minerals, and antioxidants they need to produce energy at the cellular level.
- Chronic migraines or tension headaches. There is a known correlation between chronic tension headaches and mitochondrial dysfunction1-3
- Being over 50 years old. Your ability to manufacture co-enzyme Q, an important nutrient for healthy and efficient mitochondria, slowly declines with age, and reduces sharply after 50.
- Chronic antibiotic use. Mitochondria are derived from bacteria. Antibiotics are designed to attack bacteria. Long-term use of antibiotics may therefore have a negative impact on the health of your mitochondria.
- Statin use. Statin drugs help lower cholesterol, so many doctors recommend them for people at risk for heart disease or who have uncontrolled cholesterol. Some doctors even recommend them as preventive medicine. However, the statin class of drugs that are commonly prescribed to lower cholesterol make it more difficult for cells to manufacture coenzyme Q. Because cholesterol tends to be higher in older people, they are the ones most likely to be on statin drugs, and older people (over the age of 50) already often have problems manufacturing coenzyme Q, further compounding the issue. Several studies have shown that improving the level of coenzyme Q reduces symptoms in patients with neurodegenerative brain 4;5
- Regular use of prescription or over-the-counter medication. Many common prescription and over-the-counter medications can deplete your B vitamin, minerals, and coenzyme Q supplies. The longer you are on the medications, the more depleted these levels may become. Some of the medications that interfere with co-enzyme Q include:
- tricyclic antidepressants
- thiazide diuretics
- beta blockers
Medications that can interfere with B vitamin absorption and your metabolism include:
- birth control pills
- medications that lower stomach acid
- certain antibiotics
- tricyclic antidepressants
- NSAIDS (non-steroidal anti-inflammatory drugs, such as ibuprofen)
Diuretics and medications that lower stomach acid may also interfere with the absorption of minerals.
So what can you do about it? How can you revive your mitochondria if you are over 50, and/or need medications that steal away the nutrients your mitochondria need? I have discovered a few key therapies that can balance out the depleting effects of both medications and age, often restoring energy, diminishing fatigue, and decreasing or completely eliminating chronic headaches:
- Do not take any unnecessary medications. If your doctor has prescribed any medications, do not stop taking them without physician approval. This could be dangerous for your health. However, if you are in the habit of constantly popping NSAIDs for every ache and pain, over-using antibiotics, or taking acid-lowering medication for every twinge of indigestion, consider backing off and reserving medication for when it is truly necessary. (Ask your doctor if you aren’t sure.)
- Stop eating sugar and reduce your starch intake. Many simple carbohydrates like sweets, baked goods, and refined grains are calorie-rich and nutrient-poor. They can influence the terrain of your gastrointestinal system, keep your body from manufacturing nutrients it needs, and can even compromise immunity. They also fill you up so you are less inclined to eat a nutrient-dense diet.
- Each more non-starchy vegetables like leafy greens, colored vegetables, and sulfur-rich vegetables like onions and broccoli, as well as deeply colored fruits like berries, cherries, and citrus fruits, to get more vitamins and anti-oxidants. I recommend nine cups every day!
- Eat more organ meats, especially heart and liver, to increase your intake of coenzyme Q, b vitamins, and minerals.
- Add coenzyme Q, b-vitamin, and mineral supplements to your routine.
Check out my Mitochondria Restore Support Kit to re-fuel the powerhouse of your cells.
Fixing your diet and addressing the nutrient depletion caused by chronic medication use may be all you need to do to start living with more energy, vitality, and vibrant health.
I’ve seen these simple changes work wonders.
I purchased the Quick Start Program. How soon will I receive recipes, shopping lists, etc.